Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 118, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 1997, 3:12 PM MDT for Prowers County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1997, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 13, 1997, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:20 PM MDT | Hail 1 | Holly, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 132112 RRA SVRPUB COC099-132145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 312 PM MDT WED AUG 13 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 345 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY NORTH OF HOLLY THROUGH 345 PM MDT * AT 311 PM MDT RADAR SHOWED A SEVERE STORM 3 MILES NORTHEAST OF HOLLY MOVING EAST-SOUTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:41 PM MDT, 31 minutes earlier.
Area forecast discussion, Aug 13, 2:41 PM MDT, 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT WED AUG 13 1997 CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY. MODELS INDICATE FAST AND MOIST WESTERLY FLOW OVER COLORADO AND THIS VERIFIED BY RADAR/SATELLITE IMAGES. ACTIVITY IS MORE INTENSE AND WIDESPREAD THAN THIS TIME YESTERDAY. MODELS INDICATE CWA TO BE UNDER RIGHT REAR EXIT REGION OF THE JET TONIGHT SO WOULD EXPECT ACTIVITY TO BE LESS INHIBITED AND MORE WIDESPREAD. ALSO EXPECT SEVERE POTENTIAL TO BE HIGHER TONIGHT DUE TO INCREASED WIND SHEAR. MODELS INDICATE 60-80+ KNOT JET STREAMING NORTHEAST ACROSS COLORADO AND THIS WELL SUPPORTED BY MORNING RAOBS. SEVERE WEATHER IS ALSO QUITE POSSIBLE ALONG CONVERGENT AXIS (SURFACE TROF) DRAPED ACROSS PROWERS...BACA AND LAS ANIMAS COUNTIES FROM NEAR HOLLY TO NEAR KIM. VISIBILE IMAGERY AND NOW RADAR CLEARLY SHOW CONVECTION ALONG BOUNDARY. DEWPOINTS ARE VERY HIGH ALONG THIS BOUNDARY. MOISTURE IS NOT AS DEEP OVER THE PLAINS ADJACENT TO THE MOUNTAINS THIS AFTERNOON. THE DRYING EFFECT OF STRONG WESTERLY FLOW ALOFT APPEARS TO BE TAKING ITS TOLL. DEWPOINTS ARE NOW DOWN IN THE HIGH 40S AT COS AND TAD. THIS MAY DECREASE THE POTENTIAL FOR HEAVY RAIN NEAR THE MOUNTAINS TO SOME DEGREE. HOWEVER...FEEL THAT STRONGER SEVERE POTENTIAL WILL TEND TO NEGATE THIS EFFECT. ACROSS SAN LUIS VALLEY AND SURROUNDING MOUNTAINS...LOW LEVEL MOISTURE IS NOT THAT IMPR ESSIVE...STORMS SHOULD GENERALLY BE GARDEN VARIETY. LW
In the hours before
Special weather statement, Aug 13, 1:51 PM MDT, 1 hour 21 minutes before
COZ077-080-081-132055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 151 PM MDT WED AUG 13 1997 ...STRONG THUNDERSTORMS WILL LIKELY FORM OVER PORTIONS OF PROWERS...BACA AND LAS ANIMAS COUNTIES BY MIDAFTERNOON... STRONG THUNDERSTORMS WILL LIKELY FORM BY MIDAFTERNOON ALONG A CONVERGENCE BOUNDARY THAT EXTENDS THROUGH PROWERS...BACA AND LAS ANIMAS COUNTIES. HEAVY RAIN...STRONG GUSTY WINDS TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT FORM ALONG THE BOUNDARY. SOME LOCATIONS THAT WILL BE INITIALLY VULNERABLE TO STORMS INCLUDE PROWERS COUNTY SOUTH OF LAMAR...BACA COUNTY NEAR HIGHWAY 287/385 NORTH OF SPRINGFIELD AND ALSO ALONG HIGHWAY 160 NEAR AND WEST OF SPRINGFIELD AND SOUTH OF HIGHWAY 160 THROUGH LAS ANIMAS COUNTY. AT 145 PM...RADAR INDICATED STRONG THUNDERSTORMS AROUND 15 MILES SOUTH OF KIM. A CLUSTER OF STORMS WAS ALSO DEVELOPING WEST OF I-25 IN EXTREME NORTHERN NEW MEXICO. THESE STORMS WERE MOVING EAST 10 TO 15 MPH. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:03 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 57 min |
| Aug 12, 9:05 PM MDT | Flash Flood Warning | PUB | Prowers | 7 hr |
| Aug 13, 1:41 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Aug 13, 2:11 AM MDT | Severe Thunderstorm Warning | PUB | Bent | 64 min |
| Aug 13, 3:35 AM MDT | Flash Flood Warning | PUB | Prowers | 2 hr |
| Aug 13, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 63 min |
| Aug 13, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.